Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 22, NWS Lake Charles, LA

May 30, 2023Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at May 30, 2023, 6:29 PM CDT for Jefferson County, Orange County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2023, 6:29 PM CDT (23:29 UTC)
Expired
May 30, 2023, 8:46 PM CDT
In force
2 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 90 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2023-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2023-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WGUS54 KLCH 302329
FFWLCH
TXC245-361-310230-
/O.NEW.KLCH.FF.W.0022.230530T2329Z-230531T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
629 PM CDT Tue May 30 2023

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  North Central Jefferson County in southeastern Texas...
  Southwestern Orange County in southeastern Texas...

* Until 930 PM CDT.

* At 629 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Beaumont, Port Arthur, Nederland, Port Neches, Vidor, Central 
  Gardens, Bevil Oaks and Rose City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3013 9399 2996 9398 3005 9428 3013 9428
      3014 9428 3015 9428 3016 9417

FLASH FLOOD...RADAR INDICATED

$$

78
2 follow-up statements
056 
WGUS74 KLCH 310031
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
731 PM CDT Tue May 30 2023

TXC361-310041-
/O.CAN.KLCH.FF.W.0022.000000T0000Z-230531T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange TX-
731 PM CDT Tue May 30 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN ORANGE COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3006 9404 3002 9404 3005 9420 3009 9420
      3013 9419 3010 9409 3009 9409 3008 9409
      3008 9408 3008 9406 3008 9405 3007 9405

$$

TXC245-310230-
/O.CON.KLCH.FF.W.0022.000000T0000Z-230531T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson TX-
731 PM CDT Tue May 30 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT THIS 
EVENING FOR NORTH CENTRAL JEFFERSON COUNTY...

At 731 PM CDT, Heavy rain is ending across the warned area. Between 
1 and 3 inches of rain have fallen. Additional rainfall amounts up 
to 0.2 inches are possible in the warned area. Flash flooding is 
ongoing, especially in low spots or underpasses.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Beaumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3006 9404 3002 9404 3005 9420 3009 9420
      3013 9419 3010 9409 3009 9409 3008 9409
      3008 9408 3008 9406 3008 9405 3007 9405

FLASH FLOOD...RADAR INDICATED

$$

78
137 
WGUS74 KLCH 310146
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
846 PM CDT Tue May 30 2023

TXC245-310156-
/O.CAN.KLCH.FF.W.0022.000000T0000Z-230531T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson TX-
846 PM CDT Tue May 30 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL JEFFERSON 
COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3006 9404 3002 9404 3005 9420 3009 9420
      3013 9419 3010 9409 3009 9409 3008 9409
      3008 9408 3008 9406 3008 9405 3007 9405

$$

78

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 30, 3:24 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 30, 3:24 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
324 PM CDT Tue May 30 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Thursday night)
Issued at 324 PM CDT Tue May 30 2023

NHC is now monitoring a disturbance in the central Gulf of Mexico.
This system will not move too much over the next couple of days,
but it is expected to be over the Florida peninsula by this
weekend. We will have no local weather impacts from this
disturbance.

Otherwise, an active radar this afternoon with showers and
thunderstorms over parts of east Texas and western Louisiana. This
activity will continue to drift slowly to the southwest, so there
is a chance some of the rain could get down to the I-10 corridor
from Beaumont to Lake Charles before it weakens and dissipates
early this evening.

Tomorrow will bring another chance for some showers and
thunderstorms across the region. No high confidence at all in
terms of who will see it, but it will be scattered at best.
Thursday, however, looks to be a drier day.

Temperature-wise, we will be in the normal late May/early June
mode with highs in the upper 80s to lower 90s, and lows in the mid
60s to around 70.

&&

&&

.LONG TERM...
(Friday through next Monday)
Issued at 324 PM CDT Tue May 30 2023

Temperatures are expected to remain near climo normals for the
extended. The end of the week is expected to be dry, however rain
chances will increase during the weekend.

Friday the region will be under a ridge aloft and between a trough
over the Rockies and a short wave over Florida. High pressure at the
surface is expected to extend from the Great Lakes across the
Mississippi Valley into the northern gulf coast. This will keep a
general east to northeast flow in place.

During the weekend the ridge aloft will flatten locally as a
disturbance moves into the southern plains from the west. High
pressure at the surface will also move to the Atlantic coast during
the period which will allow the flow to become more onshore. This
will increase low level moisture late in the weekend and into next
week. With the modest increase in moisture and the weakness aloft,
scattered diurnal thunderstorms are anticipated

&&

.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Tue May 30 2023

VFR conditions expected through the next 24 hours. Also expecting
isolated to scattered coverage of TSRA this afternoon, with the
threat diminishing before sunset.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  65  89  66  90 /  10  10   0  10
LCH  69  89  69  89 /  20  20   0  10
LFT  70  90  70  90 /  10  20   0  10
BPT  70  91  70  91 /  30  20   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...15
LONG TERM....05
AVIATION...15
Hazardous weather outlook, May 30, 3:28 PM CDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
328 PM CDT Tue May 30 2023

LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-252>254-
TXZ180-201-259>262-515-516-615-616-312030-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Lafayette-Upper St. Martin-Lower St. Martin-West Cameron-
East Cameron-Northern Calcasieu-Northern Jefferson Davis-
Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary-
Southern Calcasieu-Southern Jefferson Davis-Southern Acadia-
Lower Vermilion-Lower Iberia-Lower St. Mary-Tyler-Hardin-
Northern Jasper-Northern Newton-Southern Jasper-Southern Newton-
Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange-
328 PM CDT Tue May 30 2023

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

Isolated to scattered showers and thunderstorms expected across the
region. No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated showers and thunderstorms possible Wednesday afternoon,
diminishing by Thursday and Friday. Expect the chance of showers and
thunderstorms to return by the weekend. No hazardous weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-436-450-452-455-470-472-475-312030-
Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays-
Atchafalaya and East Cote Blanche Bays-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
328 PM CDT Tue May 30 2023

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Isolated showers and thunderstorms expected across the region. No
hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated showers and thunderstorms possible Wednesday afternoon,
diminishing by Thursday and Friday. Expect the chance of showers and
thunderstorms to return by the weekend. No hazardous weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 30, 4:36 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
436 PM CDT Tue May 30 2023

TXZ201-259>262-302200-
Hardin TX-Southern Newton TX-Northern Newton TX-Northern Jasper TX-
Southern Jasper TX-
436 PM CDT Tue May 30 2023

...A strong thunderstorm will impact portions of southwestern Newton,
northeastern Hardin and southeastern Jasper Counties through 500 PM
CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm near
Buna, moving southwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buna and Wrights Settlement.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3044 9420 3053 9408 3052 9407 3054 9407
      3062 9396 3061 9386 3057 9381 3052 9379
      3032 9386
TIME...MOT...LOC 2135Z 028DEG 12KT 3051 9392

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

78
Special weather statement, May 30, 5:20 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
520 PM CDT Tue May 30 2023

LAZ073-074-141-241-TXZ516-615-616-302300-
West Cameron LA-Southern Calcasieu LA-Northern Calcasieu LA-
East Cameron LA-Northern Orange TX-Lower Jefferson TX-
Southern Orange TX-
520 PM CDT Tue May 30 2023

...A strong thunderstorm will impact portions of northwestern
Cameron, southern Calcasieu Parishes in southwestern Louisiana and
Orange Counties through 600 PM CDT...

At 518 PM CDT, Doppler radar was tracking strong thunderstorms near
Lake Charles Regional Airport stretching west into Orange, Texas,
moving west at 5 mph or stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Charles, Port Arthur, Orange, Groves, Port Neches, Vidor, Bridge
City, West Orange, Vinton, Grand Lake, Lake Charles Regional Airport,
Mauriceville, Carlyss, Pinehurst, Hacketts Corner, Heberts Marina,
Toomey, Orangefield, Hackberry and Sweet Lake.

This includes the following highways...
 Interstate 10 in Texas between mile markers 880 and 865.
 Interstate 10 in Louisiana between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2989 9391 3024 9397 3016 9302 2991 9297
      2992 9324 2997 9327 3002 9327 3005 9329
      3005 9333 2992 9334 2990 9377 2997 9376
      2999 9379 2999 9380 3000 9379 2998 9383
      2999 9386 2997 9384
TIME...MOT...LOC 2218Z 107DEG 5KT 3006 9318

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

78
Special weather statement, May 30, 6:02 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
602 PM CDT Tue May 30 2023

TXZ201-515-516-615-616-302345-
Hardin TX-Northern Orange TX-Lower Jefferson TX-Southern Orange TX-
Upper Jefferson TX-
602 PM CDT Tue May 30 2023

...Strong thunderstorms will impact portions of northern Jefferson,
southern Hardin and Orange Counties through 645 PM CDT...

At 602 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Kountze to near Bridge
City. Movement was southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches,
Lumberton, Vidor, Bridge City, West Orange, Sour Lake, Nome, Central
Gardens, Bevil Oaks, China, Rose City, Pine Forest, Lakeview,
Pinehurst and Port Acres.

This includes Interstate 10 in Texas between mile markers 879 and
841.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3035 9435 3026 9410 3024 9412 3024 9405
      3012 9372 3000 9379 2998 9383 2999 9386
      2997 9384 2996 9387 2993 9387 2981 9397
      3005 9445 3011 9445 3011 9457 3013 9460
      3024 9464
TIME...MOT...LOC 2302Z 055DEG 9KT 3027 9437 3003 9389

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

78
Special weather statement, May 30, 6:03 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
603 PM CDT Tue May 30 2023

LAZ073-074-302345-
West Cameron LA-East Cameron LA-
603 PM CDT Tue May 30 2023

...A strong thunderstorm will impact portions of northwestern Cameron
Parish through 645 PM CDT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorm near
Heberts Marina, or 7 miles southwest of Grand Lake, moving southwest
at 10 mph.

HAZARD...Winds in excess of 35 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cameron, Grand Lake, Sabine National Wildlife, Hackberry and Holly
Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2977 9351 2983 9369 3005 9350 3005 9333
      2987 9335 2988 9340 2986 9344 2980 9335
      2984 9332 2984 9328 2986 9324 3005 9328
      2997 9315 2978 9327 2977 9329 2977 9334
      2979 9332 2980 9334 2976 9335
TIME...MOT...LOC 2303Z 028DEG 10KT 2994 9333

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

78

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 4:36 PM CDTSpecial Weather StatementLCHJasper24 min
May 30, 5:20 PM CDTSpecial Weather StatementLCHOrange40 min
May 30, 6:02 PM CDTSpecial Weather StatementLCHHardin, Orange43 min

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.